Format

Send to

Choose Destination
See comment in PubMed Commons below
Int J Neuropsychopharmacol. 2009 Mar;12(2):257-65. doi: 10.1017/S1461145708009504. Epub 2008 Oct 10.

Lamotrigine-associated rash: to rechallenge or not to rechallenge?

Author information

1
Department of Psychiatry, Yale University School of Medicine, CT 06519-1187, USA.

Abstract

The major burden of illness in bipolar disorder (BD) is in the depressive pole. Lamotrigine has been shown to be useful in the long-term prophylaxis of depressive episodes in BD. Current guidelines recommend discontinuing lamotrigine in patients who develop rash. Our objective in this paper is to review literature to identify possible predictors of serious vs. benign rash that might help guide clinical decision-making and recommend titration strategy for re-introduction of lamotrigine, if indicated. We performed a search of the literature between 1966 and July 2008 to investigate the phenomenon of lamotrigine-induced rash and rechallenge procedures. The search identified six reports, and we were able to identify another case series from reviewing the bibliography of all of the above papers. We reviewed all the papers of lamotrigine rash rechallenge that resulted from the literature search. These papers describe 44 cases of lamotrigine rechallenge. Currently, there are 39 reported cases in the literature of successful lamotrigine rechallenge after a rash and five cases with rash recurrence. There are some characteristics of the rash that can help identify serious cases from benign ones. In addition, very slow titration of lamotrigine is crucial to the reduction of rash recurrence rate. Several cases that develop benign rash on lamotrigine can be rechallenged without adverse consequences. We believe that lamotrigine rechallenge in bipolar depression is an under-utilized option in our clinical armamentarium, and further studies are needed to guide us in this area.

PMID:
18845017
DOI:
10.1017/S1461145708009504
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center